Alert archive / North Dakota / Wind Advisories in 2020
Wind Advisory 20, NWS Bismarck, ND
NWS Bismarck, ND issued this wind advisory at Jun 6, 2020, 8:04 PM CDT for 6 counties in North Dakota. It was in force for 87 min.
The area
The counties it named.
The facts
- Issued
- Jun 6, 2020, 8:04 PM CDT (01:04 UTC)
- Expired
- Jun 6, 2020, 9:31 PM CDT
- In force
- 87 min
- Issued by
- NWS Bismarck, ND
Counties Burke County, ND, Divide County, ND, McKenzie County, ND, Mountrail County, ND, Renville County, ND, Williams County, ND
The radar
The Minot AFB radar (KMBX), 144 km from the middle of the area, began a volume at 01:07 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 00:00Z, 1.1 hours before the alert went out and 244 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1734 m above ground
- 0-6 km bulk shear
- 44 kt
- 0-1 km storm-relative helicity
- 293 m²/s²
- 0-3 km storm-relative helicity
- 582 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.0
The text
As transmitted.
873 WWUS73 KBIS 070104 NPWBIS URGENT - WEATHER MESSAGE National Weather Service Bismarck ND 804 PM CDT Sat Jun 6 2020 NDZ001>003-009>011-017-070400- /O.EXP.KBIS.WI.Y.0019.000000T0000Z-200607T0100Z/ /O.NEW.KBIS.WI.Y.0020.200607T0104Z-200607T0400Z/ Divide-Burke-Renville-Williams-Mountrail-Ward-McKenzie- Including the cities of Crosby, Bowbells, Powers Lake, Lignite, Columbus, Portal, Mohall, Glenburn, Sherwood, Williston, New Town, Stanley, Parshall, Minot, and Watford City 804 PM CDT Sat Jun 6 2020 /704 PM MDT Sat Jun 6 2020/ ...WIND ADVISORY IN EFFECT UNTIL 11 PM CDT /10 PM MDT/ THIS EVENING... * WHAT...Southeast winds to 30 mph with gusts up to 50 mph. * WHERE...Portions of north central and northwest North Dakota. * WHEN...Until 11 PM CDT /10 PM MDT/ this evening. * IMPACTS...Gusty winds could blow around unsecured objects. A few power outages are possible. * ADDITIONAL DETAILS...The wind advisory has been extended until 11 pm CDT. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ NDZ004-012-018>023-025-031>037-040>048-050-051-070215- /O.EXP.KBIS.WI.Y.0019.000000T0000Z-200607T0100Z/ Bottineau-McHenry-Dunn-Mercer-Oliver-McLean-Sheridan-Wells-Foster- Golden Valley-Billings-Stark-Morton-Burleigh-Kidder-Stutsman- Slope-Hettinger-Grant-Bowman-Adams-Sioux-Emmons-Logan-La Moure- McIntosh-Dickey- Including the cities of Bottineau, Velva, Towner, Drake, Killdeer, Halliday, Beulah, Hazen, Center, Garrison, Washburn, Underwood, Wilton, Turtle Lake, Mcclusky, Goodrich, Harvey, Fessenden, Carrington, Beach, Medora, Dickinson, Mandan, Bismarck, Steele, Tappen, Jamestown, Marmarth, Mott, New England, Elgin, Carson, New Leipzig, Bowman, Hettinger, Fort Yates, Selfridge, Solen, Linton, Strasburg, Napoleon, Gackle, Lamoure, Edgeley, Kulm, Wishek, Ashley, Oakes, and Ellendale 804 PM CDT Sat Jun 6 2020 /704 PM MDT Sat Jun 6 2020/ ...WIND ADVISORY HAS EXPIRED... The wind advisory has been allowed to expire. $$ waa
1 follow-up statement
719 WWUS73 KBIS 070231 NPWBIS URGENT - WEATHER MESSAGE National Weather Service Bismarck ND 931 PM CDT Sat Jun 6 2020 NDZ001>003-009>011-017-070345- /O.CAN.KBIS.WI.Y.0020.000000T0000Z-200607T0400Z/ Divide-Burke-Renville-Williams-Mountrail-Ward-McKenzie- Including the cities of Crosby, Bowbells, Powers Lake, Lignite, Columbus, Portal, Mohall, Glenburn, Sherwood, Williston, New Town, Stanley, Parshall, Minot, and Watford City 931 PM CDT Sat Jun 6 2020 /831 PM MDT Sat Jun 6 2020/ ...WIND ADVISORY IS CANCELLED... The wind advisory has been cancelled. $$ waa
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before this wind advisory went out at Jun 6, 8:03 PM CDT, 1 minute earlier.
Area forecast discussion, Jun 6, 8:03 PM CDT, 1 minute before
Area Forecast Discussion National Weather Service Bismarck ND 803 PM CDT Sat Jun 6 2020 .UPDATE... Issued at 802 PM CDT Sat Jun 6 2020 Will extend the wind advisory northwest until 11 pm CDT. Remainder of teh region will expire at 8 pm. UPDATE Issued at 612 PM CDT Sat Jun 6 2020 Strong gradient winds of 45 to 55 mph will continue through the 8 PM CDT expiration time of the wind advisory. We have even got a few 60 mph reports at the Williston airport this afternoon. For thunderstorms, a vigorous short wave trough is rotating northeast into the upper plains this evening. Plenty of shear but CAPE values a bit meager up north in ND initially. Thunderstorms will initially be discreet or multicell with a favored trend to upscale growth into a linear mcs and strong winds later. Large hail preferred early then strong winds later this evening. && .SHORT TERM...(This afternoon through Sunday night) Issued at 230 PM CDT Sat Jun 6 2020 Forecast highlights in the short term period will be gusty southeast winds today, a second round of strong to severe thunderstorms late today through the evening, then another surge of severe convection Sunday afternoon into Sunday night. Currently, strong south/southwesterly flow across the Dakotas with a deep upper level long wave trough across the western CONUS and a high amplitude ridge across the Mississippi Valley. A few showers and thunderstorms persist across my far east and north central, but should soon end as forcing aloft decreases momentarily. Main concern in the near term are the strong southeast winds that have developed across all of western and central North Dakota with the exception of the Turtle Mountain region. Sfc low pressure over far eastern Montana deepened significantly the past several hours in response to strong embedded S/WV's lifting north-northeast with the flow aloft. This in turn strengthened the pressure gradient across western and central ND, with widespread wind gusts from 40 to 50 mph. Northwest ND has experienced the strongest winds, with peak gusts there to around 60 mph at times the last few hours. earlier issued a wind advisory and did expand it to include the James Valley with this product issuance with Medina and Oaks now also gusting to around 45 recently. Wind advisory is set to expire at 01Z when mixing should decrease. The aforementioned strong S/WV will lift north-northeast across central Wyoming late today, then into far eastern Montana this evening. This wave will trigger strong to severe convection first to our south, possibly over far southwest ND or even across central SD in a warm advection regime (where ongoing elevated storms are at), with this activity then lifting northward through the evening. Effective deep layer shear up to 60 kts as well as strong 0-1 km shear of 15-20 kts will produce an environment capable of all severe convective hazards southwest, with more of a hail threat farther east. Storm mode will dictate the convective threat potential, as quick upscale growth to our south is likely with the strong forcing and unidirectional wind shear forecast, which will decrease the tornado and large hail potential. Will keep an eye on how things play out and message accordingly this evening once storm mode becomes more apparent. Severe threat on Sunday is now focused in the central and east. Chances for severe thunderstorms return Sunday afternoon/night. The probability for all severe hazards including very large hail, damaging wind gusts, and tornadoes is greatest in the southeast portions of the state. Severe thunderstorms with the potential for large hail will be possible in the central portions of the state, with the risk having now decrease in the west as dry air works in with little forcing. Quiet weather expected Sunday morning through the early afternoon in the wake of tonight's storms and before things kick off later in the day Sunday. Temperatures Sunday should be the warmest of the forecast period, especially central and east. The NBM and MOS guidance agrees well with temperatures reaching the mid-upper 80s in the central to around 90 in the southeast. Later Sunday afternoon, surface trough develops east into the central Dakotas and deepens as another embedded S/WV within south/southwest flow aloft approaches the region. Strong deep layer shear of 50-70 kts and ample instability will produce an environment conducive to severe weather as convection should form off the surface trough convergence and warm front. Forecast hodographs in the warm sector are long/mostly unidirectional, supporting all modes of convective hazards. Additionally, depending on how far north the warm front ends up, a relative increased tornado risk should accompany the enhanced low level helicity associated with the frontal baroclinicity. However, the northward extent of the frontal boundary and the associated magnitude of low level moisture return will likely be the largest point of uncertainty. At this time it appears the most likely area for surface-based severe weather would be the southern James River Valley area, with the west and northern extent still uncertain. .LONG TERM...(Monday through Saturday) Issued at 245 PM CDT Sat Jun 6 2020 Chances for showers and/or thunderstorms persist through the middle of the week as a long wave trough/closed mid level low loiters over the region. Cooler temperatures expected with this pattern and in turn the overall threat for severe weather will be minimized. We dry out and warm up later in the week as the trough pushes east and as a ridge develops across the Rockies and High Plains. && .AVIATION...(For the 00Z TAFS through 00Z Sunday evening) Issued at 612 PM CDT Sat Jun 6 2020 Widespread surface winds to 40 kts initially as deep low pressure in Montana moves north tonight. Then Thunderstorms, scattered at first in southwest North Dakota, are expected to form into a line as they move into central and eastern North Dakota between 03-07z. The line will move quickly east out of the region 08z. && .BIS WATCHES/WARNINGS/ADVISORIES... Wind Advisory until 11 PM CDT /10 PM MDT/ this evening for NDZ001>003-009>011-017. && UPDATE...WAA SHORT TERM...NH LONG TERM...NH AVIATION...WAA
Hazardous weather outlook, Jun 6, 6:47 PM CDT, 1 hour 17 minutes before
Hazardous Weather Outlook National Weather Service Bismarck ND 647 PM CDT Sat Jun 6 2020 NDZ031>033-040>045-080000- Golden Valley-Billings-Stark-Slope-Hettinger-Grant-Bowman-Adams- Sioux- 647 PM CDT Sat Jun 6 2020 /547 PM MDT Sat Jun 6 2020/ This Hazardous Weather Outlook is for portions of south central North Dakota and southwest North Dakota. .DAY ONE...Tonight Strong southeast winds gusting to 50 mph are expected early this evening. A wind advisory is in effect for western North Dakota through early this evening. Severe thunderstorms are expected his evening. Some of these storms will be severe, with large hail up to 2 inches in diameter and damaging winds. .DAYS TWO THROUGH SEVEN...Sunday through Friday Sunday will be hot and humid with another chance for thunderstorms. Any storms that do develop could quickly become severe with the potential for very large hail, damaging winds, and a few tornadoes. .SPOTTER INFORMATION STATEMENT... Weather spotters will likely be needed this weekend. NDZ001>005-009>013-017>023-025-034>037-046>048-050-051-080000- Divide-Burke-Renville-Bottineau-Rolette-Williams-Mountrail-Ward- McHenry-Pierce-McKenzie-Dunn-Mercer-Oliver-McLean-Sheridan-Wells- Foster-Morton-Burleigh-Kidder-Stutsman-Emmons-Logan-La Moure- McIntosh-Dickey- 647 PM CDT Sat Jun 6 2020 /547 PM MDT Sat Jun 6 2020/ This Hazardous Weather Outlook is for portions of north central North Dakota, northwest North Dakota, south central North Dakota, southeast North Dakota, and southwest North Dakota. .DAY ONE...Tonight Strong southeast winds gusting to 50 mph are expected across the entire area early this evening. A wind advisory is in effect for western and most of central North Dakota through early this evening. Thunderstorms will be possible this evening. Some of these storms may be severe, with large hail up to 2 inches in diameter and damaging winds. .DAYS TWO THROUGH SEVEN...Sunday through Friday Sunday will be hot and humid with another chance for thunderstorms. Any storms that do develop could quickly become severe with the potential for very large hail, damaging winds, and a few tornadoes. .SPOTTER INFORMATION STATEMENT... Weather spotters will likely be needed this weekend. waa
In the hours before
Local storm report, Jun 6, 2:15 PM CDT, 5 hours 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
215 PM CDT SAT JUN 6 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0213 PM HEAVY RAIN SHERWOOD 48.96N 101.63W
06/06/2020 M2.50 INCH RENVILLE ND TRAINED SPOTTER
DURATION OF HEAVY RAIN WAS ABOUT 90 MINUTES.
&&
AESpecial weather statement, Jun 6, 3:52 PM CDT, 4 hours 12 minutes before
Special Weather Statement
National Weather Service Bismarck ND
352 PM CDT Sat Jun 6 2020
NDZ004-062115-
Bottineau ND-
352 PM CDT Sat Jun 6 2020
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN BOTTINEAU COUNTY
UNTIL 415 PM CDT...
At 351 PM CDT, a strong thunderstorm was located 5 miles northeast of
Bottineau, moving northeast at 45 mph.
Nickel size hail and wind gusts to 50 mph will be possible with this
storm.
Locations impacted include...
Bottineau and Lake Metigoshe State Park.
LAT...LON 4891 10018 4874 10033 4882 10057 4900 10047
4900 10018
TIME...MOT...LOC 2051Z 205DEG 38KT 4890 10039
MJONESLocal storm report, Jun 6, 3:58 PM CDT, 4 hours 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
358 PM CDT SAT JUN 6 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0345 PM HAIL 2 NE BOTTINEAU 48.84N 100.42W
06/06/2020 E1.00 INCH BOTTINEAU ND TRAINED SPOTTER
VERY BRIEF PERIOD OF HAIL WITH A FEW THE
SIZE OF QUARTERS.
&&
MJLocal storm report, Jun 6, 4:14 PM CDT, 3 hours 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
414 PM CDT SAT JUN 6 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0351 PM NON-TSTM WND GST 9 NW WILLISTON 48.26N 103.75W
06/06/2020 M60 MPH WILLIAMS ND ASOS
ASOS STATION KXWA WILLISTON AIRPORT.
&&The office that day
Everything else NWS Bismarck, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 6, 8:40 PM CDT | Severe Thunderstorm Warning | BIS | Adams, Bowman, Hettinger, Slope | 65 min |
| Jun 6, 9:35 PM CDT | Severe Thunderstorm Warning | BIS | Grant, Sioux | 55 min |
| Jun 6, 9:47 PM CDT | Severe Thunderstorm Warning | BIS | Adams, Hettinger, Slope, Stark | 58 min |
| Jun 6, 10:24 PM CDT | Severe Thunderstorm Warning | BIS | Grant, Morton, Sioux | 51 min |
| Jun 6, 11:09 PM CDT | Special Weather Statement | BIS | McLean, Mercer, Oliver | 51 min |
| Jun 6, 11:10 PM CDT | Special Weather Statement | BIS | Morton | 50 min |
| Jun 6, 11:42 PM CDT | Special Weather Statement | BIS | Ward | 48 min |
| Jun 6, 11:59 PM CDT | Special Weather Statement | BIS | McLean, Sheridan, Wells | 46 min |
| Jun 7, 12:11 AM CDT | Severe Thunderstorm Warning | BIS | McHenry, Ward | 49 min |
| Jun 7, 12:39 AM CDT | Severe Thunderstorm Warning | BIS | Bottineau, McHenry, Pierce, Rolette | 32 min |
| Jun 7, 5:23 PM CDT | Flash Flood Watch | BIS | Dickey, LaMoure, McIntosh | 9 hr |
| Jun 7, 6:04 PM CDT | Severe Thunderstorm Warning | BIS | McIntosh | 56 min |
| Jun 7, 6:28 PM CDT | Severe Thunderstorm Warning | BIS | Burleigh, Kidder | 47 min |
| Jun 7, 6:44 PM CDT | Tornado Warning | BIS | McIntosh | 31 min |
| Jun 7, 6:48 PM CDT | Severe Thunderstorm Warning | BIS | Emmons, Kidder, Logan | 57 min |
Nearby
Wind Advisories in North Dakota, 2020Every wind advisory in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.